Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 92, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 1996, 5:16 AM CDT for Jeff Davis County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 1996, 5:16 AM CDT (10:16 UTC)
- Expired
- Sep 12, 1996, 9:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 121016 FFWMAF TXC243-121430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 516 AM CDT THU SEP 12 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 930 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...JEFF DAVIS COUNTY AT 513 AM CDT... MIDLAND DOPPLER RADAR HAD ESTIMATED 1 TO 1 1/2 INCHES OF RAIN HAD FALLEN IN THE PAST 1 TO 2 HOURS IN CENTRAL JEFF DAVIS COUNTY. MORE ACTIVITY CONTINUES TO DEVELOP TO THE WEST AND WITH AN ALREADY SATURATED GROUND FROM THE RAIN OVER THE PAST TWO DAYS... FLASH FLOODING IS LIKELY IN SOME OF THE AREAS PRONE TO FLOODING. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED OVER THE NEXT 2 HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:31 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 12, 2:31 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION... CORRECTED MAF POP NATIONAL WEATHER SERVICE MIDLAND TX 204 AM CDT THU SEP 12 1996 NSAT WV IMAGERY DEPICTING TWO SIGNIFICANT S/W... ONE LOCATED IN CENTRAL NM... WHICH IS EXITING... AND ANOTHER LOCATED IN NW OLD MEXICO. THE LATER S/W APPEARS TO BE MOVING EAST NORTHEAST. HAVE A FEELING THIS PARTICULAR FEATURE WILL NOT BE HANDLED WELL BY THE MODELS. ALSO... APPEARS MOST OF THE CONVECTION WEST OF THE RIO GRANDE MAY BE ASSOCIATED WITH THIS PARTICULAR S/W. IR IMAGERY SHOWING AN EXTENSIVE CLOUD SHIELD COVERING THE FA AND THIS SHOULD CONTINUE THROUGH THE DAY. MOST UNSTABLE AIR APPEARS TO BE OVER THE WESTERN PORTION OF THE FA TODAY WITH H85 TO H7 LAYER MEAN LAPSE RATES GREATER THAN 8.0 ACCORDING TO NGM. ETA PAINTS A DIFFERENT PICTURE WITH MOST UNSTABLE AIR FROM THE CENTRAL PERMIAN BASIN NORTHWARD. GREATEST UVV REMAIN OVER MOUNTAINS THROUGH 13/00Z WITH BOTH MODELS AGREEING ON LOCATION. AM LEANING A LITTLE MORE TOWARDS ETA AS IT DEPICTS A MORE REALISTIC APPROACH TO POSSIBLE S/W OVER OLD MEXICO SHOWING BEST UPWARD MOTION EXTENDING FROM THE BIG BEND NORTH INTO PECOS COUNTY AND TERRELL COUNTIES (I.E. PIVA... PVA AND QVEC CONV). WITH ABUNDANT MOISTURE OVER FA BELIEVE FLASH FLOODING WILL CONTINUE TO BE A THREAT ESPECIALLY OVER BIG BEND AREA. THEREFORE... RECOMMEND CONTINUING FFA FOR AT LEAST BIG BEND NORTHWARD INTO THE DAVIS MOUNTAINS. MOS GUIDANCE TEMPERATURES LOOK REASONABLE GIVEN AMOUNT OF CLOUD COVER EXPECTED TODAY. ALSO... IT HAS BEEN DOING VERY WELL WITH THIS WEATHER PATTERN SO WILL DEVIATED VERY LITTLE IF AT ALL. H1000 TO H7 LAYER MEAN QUASIGEOSTROPHIC FRONTOGENESIS SHOWING FRONT REMAINING NORTH AT LEAST THROUGH 36 HOURS MAY BACK DOOR US LATER IN THE PERIOD AS 98F SHOWING THIS POTENTIAL. CNM 78/50 MAF 84/30 MRF 72/50 P07 85/30 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:25 AM CDT | Flash Flood Warning | MAF | Brewster | 4 hr |
| Sep 12, 5:04 PM CDT | Flash Flood Warning | MAF | Terrell | 4 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.